Skip to main content
Psych Congress  

To a Whole New World and Back: Case of Delirium in a Patient With History of Polysubstance Abuse

Authors  
Azka Bilal, MD
Eric Coffman, DO
George Somy, MD
Sponsor  

CASE: This is a case of a 26 year old male with past history of alcohol, benzodiazepine & opiate abuse and a concurrent major depressive disorder, who presented with an acute episode of confusion. He was disoriented, communicated in pressured, often non sensical speech, exhibited paranoid behavior and was experiencing auditory and olfactory hallucinations. His last alcoholic drink was one month ago. He had experienced a seizure about a week ago. He was hypertensive and tachycardic, diaphoretic and reported extreme anxiety. Urine drug screen was positive for benzodiazepines. Electroencephalogram showed diffuse slowing but no evidence of seizure activity. In consultation with Neurology, Addicitonology and Psychiatry, he was prescribed a tapering protocol of phenobarbital to treat potential alcohol and benzodiazepine withdrawal. Anticholinergics prescribed for eczema were discontinued. The patient's condition gradually improved over the next few days, but worsened again upon discontinuation of phenobarbital. He was given another tapering dose of phenobarbital to treat any protracted withdrawal. The patient's vital signs and cognitive status returned back to normal. DISCUSSION: Delirium in a polysubstance user can be can be substance induced, while it can also represent withdrawal from multiple substances. Moreover, protracted withdrawal can also present with acute confusion. Symptoms of hallucinations and psychosis could also represent a primary psychiatric cause. Effective communication between consultants is needed to formulate a comprehensive treatment plan. Further research is necessary to determine the interaction between withdrawal symptoms secondary to multiple substances, and how they manifest in a patient to cause delirium.

Back to Top